Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 375, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2002, 7:16 AM CDT for 5 counties in Oklahoma. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2002, 7:16 AM CDT (12:16 UTC)
- Expired
- Aug 13, 2002, 8:30 AM CDT
- In force
- 74 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Kay County, OK, Major County, OK
The radar
The Vance AFB radar (KVNX), 41 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 0.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1906 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
555
WUUS54 KOUN 131216
SVROKC
OKC003-047-053-071-093-131330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
714 AM CDT TUE AUG 13 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GARFIELD COUNTY IN NORTHERN OKLAHOMA
GRANT COUNTY IN NORTHERN OKLAHOMA
KAY COUNTY IN NORTHERN OKLAHOMA
ALFALFA COUNTY IN NORTHWEST OKLAHOMA
MAJOR COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 830 AM CDT
* AT 714 AM CDT...DOPPLER RADAR DETECTED CLUSTERS OF THUNDERSTORMS
MOVING THROUGH MUCH OF ALFALFA...EASTERN MAJOR...AND GRANT
COUNTIES...MOVING EAST AT 30 MPH. THESE THUNDERSTORMS WILL BE
ACCOMPANIED BY WIND GUSTS TO 65 MPH...AS THESE THUNDERSTORMS MOVE
THROUGH MUCH OF NORTH CENTRAL OKLAHOMA...INCLUDING GARFIELD AND
KAY COUNTIES.
LAT...LON 3616 9851 3617 9747 3659 9745 3661 9709
3699 9676 3699 9851
JAMESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:24 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 13, 3:24 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 324 AM CDT TUE AUG 13 2002 CONVECTION THAT DEVELOPED LATE MONDAY AFTERNOON AND EVENING ALONG A COLD FRONT IN KANSAS HAS MOVED SOUTHEAST INTO THE FORECAST AREA WITH ANOTHER MUCH LARGER AREA OF MIXED STRATIFORM AND CONVECTIVE PRECIPITATION OVER KANSAS DEVELOPING ABOVE THE FRONTAL INVERSION AND DIRECTLY ASSOCIATED WITH MID/UPPER TROUGH. MID/UPPER TROUGH IS NOW JUST EXITING THE CENTRAL ROCKIES AND DIGGING AS IT APPROACHES. BELIEVE TSRA WILL EXPAND AND REDEVELOP SOUTHWARD OUT OF KANSAS AS THIS TROUGH APPROACHES THIS MORNING WITH PRECIPITATION ENDING THIS AFTERNOON OVER FAR NORTHWEST OKLAHOMA. CONVECTION NOW MOVING TO NEAR INTERSTATE 40 IN OKLAHOMA IS EXPECTED TO CONTINUE SOUTH AND SOUTHEASTWARD FOR MOST OF THE DAY. THESE TWO MAIN AREAS OF PRECIPITATION WILL BE EMPHASIZED IN THE FIRST PERIOD. SUBSIDENCE ASSOCIATED WITH SHORTWAVE RIDGE WILL BEGIN TO BUILD INTO NORTHWEST PARTS OF THE FORECAST AREA LATE THIS AFTERNOON BUT WITH THE MODELS INDICATING THE TROUGH AXIS SLOWING DOWN OVER CENTRAL AND EASTERN OKLAHOMA TONIGHT WILL HOLD ONTO SMALL POPS FOR SOUTHEAST OKLAHOMA FOR BOTH TONIGHT AND WEDNESDAY. LITTLE OR NO CHANGES ARE PLANNED BEYOND THURSDAY. OKC 83 64 85 64 / 90 20 10 10 HBR 86 64 87 66 / 50 10 10 10 SPS 89 66 88 66 / 70 30 10 10 GAG 81 59 85 63 / 60 0 10 10 PNC 82 62 85 61 / 80 10 10 10 DUA 84 66 85 66 / 80 50 20 10 .OUN... OK...NONE TX...NONE. JAMES
In the hours before
Local storm report, Aug 13, 6:45 AM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
645 AM CDT TUE AUG 13 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 AM 0.5 SSW CHEROKEE OK 62 MPH WIND GUST
08/13/02 ALFALFA REPORTED BY MESONET
STATION.
TYSpecial weather statement, Aug 13, 7:00 AM CDT, 16 minutes before
OKZ004>048-050>052-TXZ083>090-131330-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT TUE AUG 13 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS PART OF OKLAHOMA AND NORTH TEXAS. THE MAIN THREAT WILL BE
HIGH WINDS.
LOCATION...
THE AREA IS SOUTH OF U.S.HIGHWAY 60.
DISCUSSION...
SEVERAL OUTFLOW BOUNDARIES FROM OVERNIGHT AND ON-GOING STORMS WILL
EXIST IN WESTERN AND CENTRAL OKLAHOMA TODAY. AS A COLD FRONT CATCHES
UP WITH THESE OTHER BOUNDARIES THIS AFTERNOON THEY WILL BE THE FOCUS
FOR STORM ADDITIONAL THUNDERSTORM DEVELOPMENT. THE INFLUENCE OF AN
UPPER LEVEL TROUGH LATER TODAY WILL MODESTLY ENHANCE THE POTENTIAL
FOR A FEW SUPERCELLS. HOWEVER, ANY INDIVIDUAL STORMS THAT FORM ARE
EXPECTED TO MERGE INTO A COMPLEX OF MODERATE TO HEAVY RAIN OVER
CENTRAL OR SOUTHERN OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED AUG 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.Local storm report, Aug 13, 7:09 AM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 AM CDT TUE AUG 13 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 AM 1 SW MEDFORD OK 63 MPH WIND GUST
08/13/02 GRANT REPORTED BY MESONET
STATION.
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:52 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 38 min |
| Aug 12, 11:23 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 52 min |
| Aug 13, 12:09 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woodward | 51 min |
| Aug 13, 12:15 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 45 min |
| Aug 13, 12:50 AM CDT | Severe Thunderstorm Warning | OUN | Noble | 40 min |
| Aug 13, 1:18 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Payne | 42 min |
| Aug 13, 1:43 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 47 min |
| Aug 13, 1:58 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 47 min |
| Aug 13, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 49 min |
| Aug 13, 3:29 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 46 min |
| Aug 13, 6:34 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 41 min |
| Aug 13, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 44 min |
| Aug 13, 4:35 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Pontotoc | 40 min |
| Aug 13, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 62 min |
| Aug 13, 6:12 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 48 min |
| Aug 13, 6:51 PM CDT | Severe Thunderstorm Warning | OUN | Murray | 24 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.